Georgia, 2005

Flash Flooding and Hail in Georgia, March 31, 2005

March 31, 2005 · NWS FFC · 23 events in 18 counties and zones

11 hail, 5 lightning, 5 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 30, 11:00 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 30, 11:00 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 PM EST WED MAR 30 2005

.UPDATE...
RAISED POPS AND ADDED THUNDER FOR NORTH AND WEST AFTER MIDNIGHT.
CONVECTION IN AL MOVING RAPDILY NORTHEAST. CONVECTION SHOULD WEAKEN
SOME WITH LOWER DEW POINTS ACROSS GA. OTHERWISE NO CHANGES TO
FORECAST.
&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, Mar 30, 11:08 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 PM EST WED MAR 30 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311028-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1108 PM EST WED MAR 30 2005

.DAY ONE...REMAINDER OF TONIGHT.

...A FEW THUNDERSTORMS POSSIBLE TONIGHT...

.SYNOPSIS...
A COLD FRONT IN THE LOWER MISSISSIPPI RIVER VALLEY WILL APPROACH
GEORGIA OVERNIGHT. WARM MOIST AIR WAS BEGINNING TO MOVE NORTHWARD
AHEAD OF THE FRONT.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND POSSIBLY SMALL HAIL.

.DISCUSSION...
A STRONG LOW LEVEL JET WAS BRINGING IN MOIST AIR FROM THE GULF
NORTHWARD. THE AIR MASS WAS BECOMING MORE UNSTABLE ACROSS GEORGIA.
HOWEVER...DEW POINTS ACROSS NORTH AND CENTRAL GEORGIA REMAINED
SOMEWHAT LOW...AS A RESULT THUNDERSTORMS THAT DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS. THE BEST AREA FOR THUNDERSTORMS SHOULD BE ALONG
AND NORTH OF A LINE FROM COLUMBUS TO MACON TO ATHENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.
A FEW STORMS MAY BE SEVERE. IN ADDITION...THE THREAT FOR HEAVY
RAINFALL ON TOP OF VERY MOIST SOILS WILL INCREASE FLOOD POTENTIAL
THURSDAY AND FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 5 lightning, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harris

When
March 31, 1:35 AM EST
Where
Harris County, 2 mi SW of Whitesville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.800, -85.050

The public reported quarter to golf ball-sized hail.

Hail, Gilmer

When
March 31, 1:53 AM EST
Where
Gilmer County, Pleasant Valley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.050, -84.150

The public reported penny-sized hail.

Lightning, Upson

When
March 31, 2:30 AM EST
Where
Upson County, Thomaston
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -84.450

The Upson County Emergency Manager reported that two homes were struck by lightning. The roof of one home was set on fire and the home was completely destroyed. The other home suffered major damage.

Hail, Upson

When
March 31, 2:50 AM EST
Where
Upson County, 5 mi W of Thomaston
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.900, -84.417

The Upson County 911 Center reported penny-sized hail.

Hail, Jones

When
March 31, 5:20 AM EST to 5:35 AM EST
Where
Jones County, 1 mi SW of Griswoldville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.850, -83.500

The public reported quarter to half dollar-sized hail southwest of Griswoldville near the Bibb/Jones county line while WMAZ Television of Macon and the Jones County Emergency Management (EMA) Director reported nickel-sized hail south of Gray. The EMA Director indicated that the hail accumulated to a depth of six inches on the ground.

Hail, Bibb

When
March 31, 5:30 AM EST
Where
Bibb County, 3 mi N of Macon
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.867, -83.650

WMAZ Television of Macon relayed a report of nickel-sized hail.

Hail, Baldwin

When
March 31, 5:55 AM EST
Where
Baldwin County, Milledgeville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.083, -83.233

The public reported penny-sized hail.

Flash Flood, Walton

When
March 31, 7:00 AM EST to 10:30 AM EST
Where
Walton County, Monroe
Reported by
NEWSPAPER
Coordinates
33.067, -83.617

The Gwinnett Daily Post of Lawrenceville reported that a city employee working near a creek in Monroe had to be rescued from the creek when the fast rushing water pinned him up against a culvert.

Hail, Warren

When
March 31, 7:08 AM EST to 8:00 AM EST
Where
Warren County, 5 mi N of Warrenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.467, -82.667

The public reported penny-sized hail near the intersection of Georgia Highway 80 and Ridge Road.

Lightning, Gwinnett

When
March 31, 7:20 AM EST to 7:45 AM EST
Where
Gwinnett County, Norcross
Property damage
$225,000
Reported by
NEWSPAPER
Coordinates
33.033, -85.033

The Atlanta Journal-Constitution reported that lightning struck four homes in Gwinnett county, three of which suffered fire and smoke damage. One home was set on fire by lightning on Birkhill Way in Lawrenceville. The fire was confined to the attic. However, a firefighter was treated for smoke inhalation. Another home on Tribble Circle in Grayson was struck by lightning. This home sustained minor damage. A third home on Alamosa Court in Lawrenceville was struck, but no significant damage was reported. The fourth home struck by lightning in the county was on Kimberly Lane in Norcross. This home suffered extensive damage from the resulting fire.

Lightning, Rockdale

When
March 31, 7:30 AM EST
Where
Rockdale County, Conyers
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
33.900, -84.333

The Macon Telegraph reported that lightning struck and set on fire a historic monestary. The building was built by Trappist Monks more than six decades ago. Three of the building's wings were completely destroyed by the ensuing fire and the fourth was damaged beyond repair. One firefighter suffered injuries while fighting the blaze.

Lightning, Carroll

When
March 31, 7:30 AM EST
Where
Carroll County, Carrollton
Reported by
NEWSPAPER
Coordinates
33.783, -83.717

The Times Georgian of Carrollton reported that lightning struck a home on River Birch Drive. The lightning caused damage to the electrical service breaker and some damage to the home's electrical system. Lightning also struck a water line near Northlake Shore and Wilson Drive, causing the water main and natural gas main to break.

Hail, Troup

When
March 31, 7:58 AM EST
Where
Troup County, La Grange
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -84.017

The public reported penny to quarter-sized hail.

Flash Flood, Heard

When
March 31, 8:08 AM EST to 12:08 PM EST
Where
Heard County, Countywide
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
33.297, -85.128 (the zone’s center; the record gives no point)

The Heard County 911 Center reported that a number of roads in the county were flooded. Mayhayley Road was closed as it was not passable.

Hail, Upson

When
March 31, 8:40 AM EST to 8:45 AM EST
Where
Upson County, Thomaston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.881, -84.299 (the zone’s center; the record gives no point)

The public reported nickel-sized hail.

Flash Flood, Harris

When
March 31, 8:50 AM EST to 12:50 PM EST
Where
Harris County, Countywide
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.736, -84.909 (the zone’s center; the record gives no point)

The Harris County Emergency Management Director reported that many roads throughout the county were flooded with water up to a foot deep flowing over many of the roads. Consequently, several roads had to be closed throughout the day.

Hail, Lamar

When
March 31, 8:53 AM EST to 8:57 AM EST
Where
Lamar County, Barnesville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -84.150

A deputy with the Lamar County Sheriff's Office reported quarter to golf ball-sized hail in Barnesville on Carafax Road. The public and the Herald Gazette of Barnesville reported nickel to quarter-sized hail at the Lamar County High School.

Thunderstorm Wind, Lamar

When
March 31, 9:05 AM EST
Where
Lamar County, Barnesville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
33.077, -84.139 (the zone’s center; the record gives no point)

The Herald Gazette of Barnesville reported that a few trees were blown down near the county high school.

Thunderstorm Wind, Crawford

When
March 31, 9:38 AM EST
Where
Crawford County, Roberta
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.715, -83.986 (the zone’s center; the record gives no point)

The Crawford County 911 Center reported that one tree was blown down.

Hail, Jones

When
March 31, 9:45 AM EST
Where
Jones County, Wayside
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.717, -84.933

The Jones County Emergency Management Director reported nickel-sized hail.

Flash Flood, Fulton

When
March 31, 10:45 AM EST to 2:45 PM EST
Where
Fulton County, Atlanta
Reported by
OFFICIAL NWS OBS.
Coordinates
33.283, -85.117

The official river gage at Peachtree Creek rose to 17.8 feet, which is 0.8 feet above the flood stage. Flooding results along Woodward Way and at the Bobby Jones Golf Course adjacent to the creek. Water also rises in the yards of several homes and apartments adjacent to the creek.

Flash Flood, De Kalb

When
March 31, 10:45 AM EST to 2:45 PM EST
Where
De Kalb County, North Atlanta
Reported by
OFFICIAL NWS OBS.
Coordinates
32.900, -84.333

The official river gage at Peachtree Creek rose to 17.8 feet, which is 0.8 feet above the flood stage. Flooding results along Woodward Way and at the Bobby Jones Golf Course adjacent to the creek. Water also rises in the yards of several homes and apartments adjacent to the creek.

Lightning, Houston

When
March 31, 11:30 AM EST
Where
Houston County, Warner Robins
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.767, -84.400

The Macon Telegraph reported that lightning struck a Warner Robins fire station knocking out power, the 911 center's emergency radio, the air conditioner, several computers, and two televisions.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440523, 5439782, 5439787, 5440524, 5440526, 5440525, 5440527, 5439784, 5440528, 5439788, 5439786, 5440013, 5439783, 5440530, 5440531, 5440529, 5440532, 5440014, 5440533, 5439779, 5439780, 5439781, 5439785.